Alert archive / Tennessee / Flash Flood Warnings in 2014

Flash Flood Warning 110, NWS Memphis, TN

August 7, 20147 counties in Tennessee

NWS Memphis, TN issued this flash flood warning at Aug 7, 2014, 5:43 PM CDT for 7 counties in Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2014, 5:43 PM CDT (22:43 UTC)
Expired
Aug 7, 2014, 8:45 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Benton County, TN, Carroll County, TN, Chester County, TN, Decatur County, TN, Hardin County, TN, Henderson County, TN, Madison County, TN

The radar

The Ft Campbell radar (KHPX), 149 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.7 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 136 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
136 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
1490 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

992 
WGUS54 KMEG 072243
FFWMEG
TNC005-017-023-039-071-077-113-080145-
/O.NEW.KMEG.FF.W.0110.140807T2243Z-140808T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
543 PM CDT THU AUG 7 2014

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN BENTON COUNTY IN TENNESSEE...
  DECATUR COUNTY IN TENNESSEE...
  SOUTHEASTERN CARROLL COUNTY IN NORTHWEST TENNESSEE...
  NORTHERN CHESTER COUNTY IN SOUTHWEST TENNESSEE...
  NORTHERN HARDIN COUNTY IN SOUTHWEST TENNESSEE...
  HENDERSON COUNTY IN SOUTHWEST TENNESSEE...
  EASTERN MADISON COUNTY IN SOUTHWEST TENNESSEE...

* UNTIL 845 PM CDT

* AT 542 PM CDT...DOPPLER RADAR ESTIMATES 1 TO 2 INCHES OF RAINFALL
  HAS OCCURRED IN THE PAST 30 MINUTES. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITIONAL 1 TO 2 INCHES OF RAIN OVER THE NEXT 30
  MINUTES.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  LEXINGTON...HENDERSON...NATCHEZ TRACE STATE FOREST AND NATCHEZ
  TRACE STATE PARK.

 THIS WARNING ALSO INCLUDES AREAS NEAR BEECH LAKE...PIN OAK LAKE AND
  PINE LAKE.

THIS WARNING INCLUDES THE FOLLOWING LOW WATER CROSSINGS BEAR CREEK AT
OLD LEXINGTON ROAD...BLUNT ROAD AT RUSHING CREEK...BUCKNER BRANCH AT
BIBLE HILL ROAD...BUCKNER BRANCH AT NORTHWOOD STREET...CONCORD ROAD
NEAR OLD 69...CONLEY BRANCH AT HATLEY ROAD...EAGLE CREEK AT GOSSETT
ROAD...ELIZABETH STREET...FAIRGROUND ROAD...FOURTEEN CREEK AT LIBERTY
CHURCH ROAD...HOG CREEK AT HAYNES ROAD AND HARTLEY CEMETERY ROAD...
LARGO ROAD...LASTER BRANCH AT CONCORD ROAD...MARTIN LANDING ROAD AT
CAMPBELLS BRANCH...MILLS BRANCH AT HOG CREEK ROAD...ROBERT GURLEY
ROAD AT STEWMAN CREEK...ROCKY BRANCH AT BIBLE HILL ROAD...RUSHING
CREEK AT LARGO ROAD...SULFUR FORK AT BIBLE HILL ROAD AND W O BAKER
ROAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3587 8793 3573 8802 3561 8803 3553 8797
      3549 8797 3545 8804 3541 8797 3538 8802
      3531 8801 3527 8798 3536 8836 3538 8837
      3538 8844 3545 8872 3576 8877 3597 8801
      3594 8798 3594 8793

$$
1 follow-up statement
024 
WGUS74 KMEG 080108
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
808 PM CDT THU AUG 7 2014

TNC005-017-023-039-071-077-113-080118-
/O.CAN.KMEG.FF.W.0110.000000T0000Z-140808T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BENTON TN-CARROLL TN-CHESTER TN-DECATUR TN-HARDIN TN-HENDERSON TN-
MADISON TN-
808 PM CDT THU AUG 7 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EASTERN MADISON...
HENDERSON...NORTHERN HARDIN...DECATUR...NORTHERN CHESTER...
SOUTHEASTERN CARROLL AND SOUTHERN BENTON COUNTIES...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3587 8793 3573 8802 3561 8803 3553 8797
      3549 8797 3545 8804 3541 8797 3538 8802
      3531 8801 3527 8798 3536 8836 3538 8837
      3538 8844 3545 8872 3576 8877 3597 8801
      3594 8798 3594 8793

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 3:04 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Aug 7, 3:04 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
304 PM CDT THU AUG 7 2014

.DISCUSSION...

NUMEROUS SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP OVER THE
MIDSOUTH THIS AFTERNOON. THE CONVECTION IS ASSOCIATED WITH AN
UPPER TROF. EXPECT THE CURRENT ACTIVITY TO PUSH EAST OF THE
TENNESSEE RIVER DURING THE EARLY EVENING HOURS. ANOTHER ROUND OF
CONVECTION WILL LIKELY MOVE INTO NORTHEAST ARKANSAS AROUND
SUNRISE. EXPECT LOWS IN THE LOWER TO MID 70S.

FRIDAY WILL REMAIN UNSETTLED AS THE UPPER TROF REMAINS OVER THE
AREA. MORNING CONVECTION WILL LIKELY DIE OUT BY MID MORNING BEFORE
REDEVELOPMENT OCCURS BY THE AFTERNOON. EXPECT THE RADAR TO LOOK
SIMILAR TO WHAT IS OCCURRING NOW WITH NUMEROUS SHOWERS AND
THUNDERSTORMS ACROSS THE ENTIRE CWA. EXPECT THE ACTIVITY TO PUSH
EAST BY FRIDAY EVENING AS THE UPPER TROF LIFTS OUT OF THE REGION. DO
NOT REALLY EXPECT MUCH ACTIVITY FRIDAY NIGHT AS ATMOSPHERE WILL BE
PRETTY WORKED OVER. HAVE LOWERED POPS FRIDAY NIGHT TO 40 BUT THEY
MAY NEED TO BE LOWERED FURTHER.

OVER THE WEEKEND...EXPECT CHANCES FOR SHOWERS AND THUNDERSTORMS TO
CONTINUE AS SHORTWAVES MOVE IN AND OUT OF THE AREA. TOO HARD TO
PINPOINT TIMING AT THIS POINT AND HAVE LEFT 30-40 POPS FOR NOW.

BY MONDAY NIGHT THROUGH TUESDAY NIGHT...ANOTHER UPPER TROF WILL
DIG INTO THE OHIO VALLEY AND BRING A COLD FRONT INTO THE MIDSOUTH.
CHANCES FOR SHOWERS AND THUNDERSTORMS MAY INCREASE ACROSS THE AREA
AHEAD OF THE FRONT. SINCE TIMING ISSUES ARE OCCURRING BETWEEN THE
MODELS. HAVE LEFT POPS AS IS.

COOLER AND DRIER AIR WILL FILTER INTO THE MIDSOUTH BEHIND THE
FRONT FOR WEDNESDAY INTO THURSDAY WITH HIGH PRESSURE SETTLING OVER
THE REGION. HIGHS WILL BE IN THE MID 80S TO AROUND 90 DEGREES WITH
LOWS IN THE MID 60S TO AROUND 70 DEGREES.

KRM

&&

.AVIATION...

18Z TAF CYCLE

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP ACROSS THE MIDSOUTH THIS AFTERNOON. GIVEN LATEST RADAR AND
SHORT RANGE MODEL TRENDS KEPT TEMPO GROUPS FOR TSRA AT
KMEM...KMKL...AND KJBR AND ADDED ONE AT KTUP. SHORT RANGE MODELS
POINTS TOWARD A BREAK IN ACTIVITY DURING THE EVENING THEN
REDEVELOPMENT LATER TONIGHT INTO FRIDAY MORNING. EXPECT MAINLY VFR
CONDS OUTSIDE OF SHRA/TSRAS AND MVFR...POSSIBLY IFR CONDS INVOF
SHRAS/TSRAS. SW WINDS 6-10 KTS WITH SOME HIGHER GUSTS AT KMEM AND
KJBR THIS AFTERNOON. LIGHT SOUTH OVERNIGHT SWITCHING TO SW FRIDAY
MORNING.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Aug 7, 3:13 AM CDT, 14 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
313 AM CDT THU AUG 7 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-081015-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
313 AM CDT THU AUG 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY AND
TONIGHT. STRONG GUSTY WINDS AND HEAVY RAIN WILL BE POSSIBLE. IN
ADDITION...TRAINING OF STORMS MAY LEAD TO LOCALIZED FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY THROUGH MONDAY. A FEW
STRONG TO SEVERE STORMS WILL BE POSSIBLE EACH DAY. IN ADDITION
TRAINING OF STORMS MAY LEAD TO LOCALIZED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES TODAY THROUGH
MONDAY.

JAB

In the hours before

Special weather statement, Aug 7, 4:08 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
408 PM CDT THU AUG 7 2014

ARZ026-027-072130-
CRAIGHEAD AR-POINSETT AR-
408 PM CDT THU AUG 7 2014

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 430 PM CDT FOR...

  CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  NORTH CENTRAL POINSETT COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING WINDS BETWEEN 40 TO 50 MPH WAS
LOCATED 6 MILES NORTHWEST OF GREENFIELD AT 408 PM CDT...MOVING EAST
NORTHEAST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN CRAIGHEAD AND POINSETT COUNTIES...INCLUDING LOCATIONS NEAR
BAY...JONESBORO...LAKE CITY AND TRUMANN...SHOULD MONITOR THIS STORM
CLOSELY.

&&

LAT...LON 3593 9049 3569 9040 3564 9086 3575 9092
TIME...MOT...LOC 2108Z 253DEG 14KT 3572 9080
Local storm report, Aug 7, 5:19 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
519 PM CDT THU AUG 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLASH FLOOD      1 SE HALLS              35.86N 89.39W
08/07/2014                   LAUDERDALE         TN   TRAINED SPOTTER

            ESTIMATED 12 INCHES OF WATER OVER HIGHWAY 88

&&

PWB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 5:10 PM CDTFlash Flood WarningMEGChester, Fayette, Hardeman, Haywood, Madison3 hr
Aug 7, 5:14 PM CDTAreal Flood AdvisoryMEGFayette, Hardeman, McNairy2 hr

Nearby

Flash Flood Warnings in Tennessee, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.